MAUDE Adverse Event Report: INSTRUMENTATION LABORATORY GEM PREMIER 4000; CLINICAL CHEMISTRY INSTRUMENT, PRODUCT CODE: CHL

INSTRUMENTATION LABORATORY GEM PREMIER 4000; CLINICAL CHEMISTRY INSTRUMENT, PRODUCT CODE: CHL
Model Number 2261
Medical Device Problem Codes Device Issue (2379); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Instrumentation laboratory clinical assessment of the event: measurement of fetal ph as a diagnostic tool to detect fetal acidosis in labor and consequently to assess intrapartum fetal well-being or compromise was described in the 1960s.A normal ph allows labor to continue, a borderline result needs to be repeated at a defined time interval (e.G.30 minutes), and an abnormal result requires delivery (e.G.Urgent or emergent caesarean section).Assessment of fetal blood ph is generally considered to be the most sensitive indicator of birth asphyxia and an abnormal ph classified as less than 7.2 has been shown to have a higher specificity than a pathologic cardiotocography reading in predicting a low apgar score at 1 minute.Nonetheless, in this complaint while the ph was not below 7.2, the medical team decided to proceed with a caesarean section, which was deemed to be unnecessary following a repeat ph measurement on a second analyzer.However, instrumentation laboratory (il) conducted an investigation that included a review of data files from the customer's gem premier 4000.The sensor slopes and calibration drifts when these samples were analyzed on both instruments were within allowable limit.Data obtained from the back-up revealed a mv sensor shift across multiple sensors and all were offset by the same mv value (-0.03 and -0.05) indicating that the reference trace was shorted causing lower recovery on the sample analyzed in the delivery room.A software mitigation to detect this issue has been developed and will be implemented in the field.
 
Event or Problem Description
It was reported that ph results between two different gem 4000 analyzers (software version 2.3.0) were inconsistent.The customer received a ph value of 7.32 (arterial sample) from the delivery room instrument at 17:47 and a ph of 7.40 (venous sample) just over a minute later on the instrument in the neonatal intensive care unit.As a result of the first ph measurement, the medical team decided to perform a caesarian section; however, based upon the second, higher results the medical team concluded that the caesarian section performed was unnecessary, no adverse events were reported.
 
Additional Manufacturer Narrative
Additional investigation outcome: to refine the estimate of the impact of the mv sensor shift on the gem premier 4000 ph, the sensor response from additional potentiometric channels which share the reference channel was used.Based on the sample and calibration millivolt of the ph sensor, this would impact the measured sample ph by -0.04 and is within total allowable error specification.This is consistent with the initial assessment and the expected difference between venous and arterial blood.Based on the above, il has determined that the event was not a system malfunction and no remedial action is indicated.As indicated in the original incident report, the il clinical assessment indicated the caesarean section was unnecessary based on the instrument reported ph value.

Brand Name
GEM PREMIER 4000
Common Device Name
CLINICAL CHEMISTRY INSTRUMENT, PRODUCT CODE: CHL
Manufacturer (Section D)
INSTRUMENTATION LABORATORY
180 hartwell rd
bedford MA 01730
MDR Report Key6471281
Report Number1217183-2017-00002
Device Sequence Number332857
Product Code CHL
UDI-Device Identifier08426950452591
UDI-Public08426950452591
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K133407
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 04/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number2261
Device Catalogue Number00025000000
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/08/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/07/2017
Supplement Report FDA Received Date05/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;